Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An algorithm for solving a certain class of Diophantine equations. I

Author: David Lee Hilliker
Journal: Math. Comp. 38 (1982), 611-626
MSC: Primary 10B15; Secondary 10-04
MathSciNet review: 645676
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A class of Diophantine equations is defined and an algorithm for solving each equation in this class is developed. The methods consist of techniques for the computation of an upper bound for the absolute value of each solution. The computability of these bounds is guaranteed. Typically, these bounds are well within the range of computer programming and so they constitute a practical method for computing all solutions to the Diophantine equation in question. As a first application, a bound for a cubic equation is computed. As a second application, a set of quartic equations is studied. Methods are developed for deriving various sets of conditions on the coefficients in such equations under which a bound exists and can be computed.

References [Enhancements On Off] (What's this?)

  • [1] Alan Baker, Transcendental Number Theory, Cambridge Univ. Press, London and New York, 1975. See MR 54 #10163. MR 0422171 (54:10163)
  • [2] Ove Hemer, On the Diophantine Equation $ {y^2} - k = {x^3}$, Doctoral Dissertation, Almqvist & Wiksells, Uppsala, 1952. See MR 14, p. 354; Reviews in Number Theory, D24-24. MR 0049917 (14:247d)
  • [3] David Lee Hilliker, "An algorithm for solving a certain class of Diophantine equations. II," (to be submitted).
  • [4] David Lee Hilliker & Ray Steiner, "On Mordell's Diophantine equation," (to be submitted).
  • [5] David Lee Hilliker & E. G. Straus, "On Puiseux series whose curves pass through an infinity of algebraic lattice points," (to be submitted).
  • [6] David Lee Hilliker & E. G. Straus, "Determination of bounds for the solutions to those binary Diophantine equations that satisfy the hypotheses of Runge's theorem," (to be submitted).
  • [7] Hymie London & Raphael Finkelstein, On Mordell's Equation $ {y^2} - k = {x^3}$, Bowling Green State Univ. Press, Bowling Green, Ohio, 1973. See MR 49 #4928. MR 0340172 (49:4928)
  • [8] Edmond Maillet, "Sur les équations indéterminées à deux et trois variables qui n'ont qu'un nombre fini de solutions en nombres entieres," J. Math. Pures Appl., v. 6 (5), 1900, pp. 261-277. See Jbuch., Vol. 30, pp. 188-189.
  • [9] Edmond Maillet, "Sur une catégorie d'équations indéterminées n'ayant en nombres entiers qu'un nombre fini de solutions," Nouv. Ann. de Math., v. 18, Series 4, 1918, pp. 281-292. See Jbuch., Vol. 31, pp. 190-191.
  • [10] Louis Joel Mordell, A Chapter in the Theory of Numbers, An Inaugural Lecture, Cambridge Univ. Press, London, 1947. See Zbl., Vol. 31, p. 108. A related work of Mordell appeared: Three Lectures on Fermat's Last Theorem, Cambridge Univ. Press, London, 1921. See Jbuch., Vol. 48, pp. 129, 1164. This work of 1921 was reprinted by Chelsea, New York, 1955, as part of the book, Famous Problems and Other Monographs, by F. Klein, et al. See also: Le Dernier Théorème de Fermat, Les Presses Universitaires de France, Paris, 1929. See Jbuch., Vol. 55, p. 694. Mordell's two booklets of 1921 and 1947 were reprinted as one volume: Two Papers on Number Theory. It has an Introduction by O. Neumann, VEB Deutscher Verlag der Wissenschaften, Berlin, 1972. MR 0020093 (8:502d)
  • [11] Louis Joel Mordell, Diophantine Equations, Academic Press, London and New York, 1969. See MR 40 #2600; Reviews in Number Theory, D02-23.
  • [12] Trygve Nagell, "Einige Gleichungen von der Form $ a{y^2} + by + c = d{x^3}$," Avh. Norske Vid.-Akad. Oslo, Mat.-Natur. Kl., No. 7, 1930, 15 pp. See Jbuch., Vol. 56, p. 877.
  • [13] C. Runge, "Ueber ganzzahlige Lösungen von Gleichungen zwischen zwei Veränderlichen," J. Reine Angew. Math., v. 100, 1887, pp. 425-435. See Jbuch., Vol. 19, pp. 76-77.
  • [14] A. Schinzel, "An improvement of Runge's theorem on Diophantine equations," Comment. Pontificia Acad. Sci., v. 2, no. 20, 1969, pp. 1-9. See MR 43 # 1922. MR 0276174 (43:1922)
  • [15] Th. Skolem, "Über ganzzahlige Lösungen einer Klasse unbestimmter Gleichungen," Norsk Mat. Forenings Skrifter, Serie I, Nr. 10, 1922, 12 pp. See Jbuch., Vol. 48, p. 139.
  • [16] Th. Skolem, Diophantische Gleichungen, Verlag von Julius Springer, Berlin, 1938; reprinted by Chelsea, New York, 1950. See Jbuch., Vol. 64, p. 112.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10B15, 10-04

Retrieve articles in all journals with MSC: 10B15, 10-04

Additional Information

Keywords: Computability, Diophantine equation
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society